Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

July 11, 2016Emmons County, Logan County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 11, 2016, 4:21 AM CDT for Emmons County, Logan County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2016, 4:21 AM CDT (09:21 UTC)
Expired
Jul 11, 2016, 4:45 AM CDT
In force
24 min
Issued by
NWS Bismarck, ND

Counties Emmons County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 69 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS83 KBIS 110921
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT MON JUL 11 2016
 
NDZ036-046-047-110945-
LOGAN ND-EMMONS ND-KIDDER ND-
421 AM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KIDDER...WESTERN LOGAN
AND NORTHERN EMMONS COUNTIES UNTIL 445 AM CDT...

AT 421 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINTON...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LINTON...NAPOLEON...STRASBURG...HAZELTON...BRADDOCK...
BEAVER LAKE STATE PARK...KINTYRE...BURNSTAD AND TEMVIK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4627 10050 4664 10013 4664 10008 4669 10008
      4672 10005 4672 9950 4647 9941 4628 9981
      4628 9988 4625 9988 4612 10014
TIME...MOT...LOC 0921Z 230DEG 48KT 4631 10018 

$$

HEINERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 11, 4:13 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 11, 4:13 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
413 AM CDT MON JUL 11 2016

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Mon Jul 11 2016

Current surface analysis places frontal boundary stretching
through the western Dakotas. Upper level analysis places low
spinning over central Montana. Robust convection continues over
portions of south central into southeast North Dakota where low
level jet has combined with strong instability and shear.

For the rest of this morning...strongest convection is expected to
continue to push on an easterly path, though further west a
variety of upper waves lifting ahead of approaching upper low
continue to produce some areas of showers and thunderstorms.
Expect the stronger instability to slide easterly, though enough
instability will remain for some strong storms to develop over
eastern portions of the area. Cold front pushes through with windy
conditions developing mainly over southwestern North Dakota. Upper
low lifts along the international border overnight with chances
for precipitation continuing, mainly over northern locations.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 AM CDT Mon Jul 11 2016

Upper low continues to meander along the southern prairie
provinces on Tuesday bringing continued precipitation chances to
the area, with the greatest chances over northern locations. Gusty
westerly winds are expected across the area as models continue to
show ~50kt 850mb winds mixing down with modest cool air advection.
Will have to keep an eye on this as headlines will probably be
needed.

Unsettled pattern remains in place through the remainder of the week
as a variety of disturbances move through bringing a near daily
chance for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1224 AM CDT Mon Jul 11 2016

Scattered to widespread thunderstorms will continue overnight,
with some storms lingering into Monday. Also, some IFR cigs have
developed over western portions of North Dakota, which may linger
through the overnight hours before improving on Monday. Gusty
westerly winds develop Monday, especially over southwest North
Dakota.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Jul 11, 3:34 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
334 AM CDT MON JUL 11 2016

NDZ036-037-047-048-050-051-120845-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
334 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING...WITH SOME
POSSIBLY BECOMING SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN ARE THE MAIN THREATS.

CHANCES FOR THUNDERSTORMS WILL THEN CONTINUE THROUGH TODAY.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
MAY BECOME CAPABLE OF PRODUCING LARGE HAIL...HEAVY RAIN...AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY.

STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

NDZ004-005-012-013-022-023-025-120845-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
334 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME CAPABLE
OF PRODUCING LARGE HAIL...HEAVY RAIN...AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY.

STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ001>003-009>011-017>021-031>035-040>046-120845-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
334 AM CDT MON JUL 11 2016 /234 AM MDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. THE RISK FOR SEVERE
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY.

STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJS

In the hours before

Special weather statement, Jul 11, 2:13 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
213 AM CDT MON JUL 11 2016

NDZ005-013-110915-
ROLETTE-PIERCE-
INCLUDING THE CITIES OF...ROLLA...DUNSEITH...ROLETTE...
SHELL VALLEY...ST. JOHN...RUGBY
213 AM CDT MON JUL 11 2016

GUSTY WINDS HAVE DEVELOPED EARLY THIS MORNING OVER PORTIONS OF
NORTH CENTRAL NORTH DAKOTA IN THE WAKE OF DEPARTING THUNDERSTORMS.
WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE UNTIL 400 AM CDT. THIS
INCLUDES THE ROLLA, ROLLETTE, AND RUGBY AREAS.

JJS
Local storm report, Jul 11, 2:36 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
236 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             PRAIRIE KNIGHTS RESORT  46.27N 100.64W
07/11/2016  E1.50 INCH       SIOUX              ND   PUBLIC

            TIME ESTIMATED FROM RADAR. HAIL WAS ABOUT THE SIZE OF A
            SILVER DOLLAR.

&&

JJS
Local storm report, Jul 11, 2:39 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     TSTM WND GST     5 N LINTON              46.34N 100.23W
07/11/2016  M61 MPH          EMMONS             ND   MESONET

            NORTH DAKOTA STATE UNIVERSITY NDAWN OBSERVATION SITE.

&&

NHEINERT
Special weather statement, Jul 11, 3:45 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT MON JUL 11 2016

NDZ037-047-048-050-051-110930-
STUTSMAN ND-DICKEY ND-MCINTOSH ND-LA MOURE ND-LOGAN ND-
345 AM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
STUTSMAN...DICKEY...EASTERN LOGAN...LAMOURE AND MCINTOSH COUNTIES
UNTIL 430 AM CDT...

AT 345 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES WEST OF JAMESTOWN TO 7 MILES
SOUTH OF KULM TO 6 MILES NORTH OF LONG LAKE. MOVEMENT WAS EAST AT 65
MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OAKES...ELLENDALE...ASHLEY...EDGELEY...WISHEK...
LAMOURE...KULM...GACKLE...MARION...YPSILANTI...ADRIAN...MONTPELIER...
VERONA...CLEVELAND...LEHR...SPIRITWOOD...JUD...FULLERTON AND FORBES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4595 9983 4659 9937 4692 9918 4704 9847
      4663 9844 4662 9803 4594 9801
TIME...MOT...LOC 0843Z 258DEG 56KT 4688 9884 4662 9863 4619 9891 4595
9921

CJS
Special weather statement, Jul 11, 3:58 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
358 AM CDT MON JUL 11 2016

NDZ045-046-110930-
EMMONS ND-SIOUX ND-
358 AM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIOUX AND SOUTHERN
EMMONS COUNTIES UNTIL 430 AM CDT...

AT 358 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT YATES...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LINTON...FORT YATES...STRASBURG...WESTFIELD...
PRAIRIE KNIGHTS RESORT...CATTAIL RECREATION AREA...
BEAVER BAY RECREATION AREA AND TEMVIK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4632 10076 4640 10018 4622 9988 4594 10030
      4594 10094
TIME...MOT...LOC 0858Z 231DEG 32KT 4607 10060

HEINERT
Special weather statement, Jul 11, 4:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT MON JUL 11 2016

NDZ036-046-047-110945-
LOGAN ND-EMMONS ND-KIDDER ND-
421 AM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KIDDER...WESTERN LOGAN
AND NORTHERN EMMONS COUNTIES UNTIL 445 AM CDT...

AT 421 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINTON...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LINTON...NAPOLEON...STRASBURG...HAZELTON...BRADDOCK...
BEAVER LAKE STATE PARK...KINTYRE...BURNSTAD AND TEMVIK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4627 10050 4664 10013 4664 10008 4669 10008
      4672 10005 4672 9950 4647 9941 4628 9981
      4628 9988 4625 9988 4612 10014
TIME...MOT...LOC 0921Z 230DEG 48KT 4631 10018

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:01 PM CDTAreal Flood AdvisoryBISStark3 hr
Jul 10, 7:26 PM CDTSpecial Weather StatementBISBurke49 min
Jul 10, 7:32 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark58 min
Jul 10, 7:43 PM CDTSpecial Weather StatementBISMercer, Oliver47 min
Jul 10, 7:55 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver65 min
Jul 10, 8:28 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Morton, Sioux62 min
Jul 10, 8:36 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jul 10, 8:54 PM CDTSpecial Weather StatementBISMcHenry, McLean, Sheridan51 min
Jul 10, 9:20 PM CDTSpecial Weather StatementBISRenville40 min
Jul 10, 9:34 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McIntosh, Morton and 1 more56 min
Jul 10, 9:46 PM CDTSpecial Weather StatementBISPierce, Sheridan, Wells44 min
Jul 10, 10:00 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Logan, McIntosh19 hr
Jul 10, 10:18 PM CDTSevere Thunderstorm WarningBISFoster, Sheridan, Wells57 min
Jul 10, 10:26 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan, McIntosh, Stutsman34 min
Jul 10, 10:59 PM CDTSevere Thunderstorm WarningBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 1 more61 min
Jul 10, 11:19 PM CDTAreal Flood AdvisoryBISFoster, Stutsman3 hr
Jul 10, 11:38 PM CDTSevere Thunderstorm WarningBISAdams, Bowman67 min
Jul 10, 11:58 PM CDTSpecial Weather StatementBISDickey, LaMoure32 min
Jul 11, 12:12 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger63 min
Jul 11, 12:17 AM CDTSpecial Weather StatementBISEmmons43 min
Jul 11, 12:27 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux63 min
Jul 11, 12:43 AM CDTSpecial Weather StatementBISGrant32 min
Jul 11, 12:55 AM CDTSevere Thunderstorm WarningBISGrant, Sioux65 min
Jul 11, 1:04 AM CDTSevere Thunderstorm WarningBISGrant, Morton35 min
Jul 11, 1:40 AM CDTSpecial Weather StatementBISEmmons, Logan35 min
Jul 11, 1:50 AM CDTSevere Thunderstorm WarningBISEmmons55 min
Jul 11, 1:52 AM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux23 min
Jul 11, 2:01 AM CDTSpecial Weather StatementBISDickey44 min
Jul 11, 2:41 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh64 min
Jul 11, 3:45 AM CDTSpecial Weather StatementBISDickey, LaMoure, McIntosh45 min
Jul 11, 3:58 AM CDTSpecial Weather StatementBISEmmons32 min
Jul 11, 4:51 AM CDTSpecial Weather StatementBISLogan24 min
Jul 11, 5:33 AM CDTSpecial Weather StatementBISEmmons, Logan27 min
Jul 11, 7:25 AM CDTAreal Flood WarningBISDickey, LaMoure3 hr
Jul 11, 10:08 AM CDTAreal Flood WarningBISDickey27 hr
Jul 11, 1:09 PM CDTSpecial Weather StatementBISLogan36 min
Jul 11, 2:56 PM CDTSpecial Weather StatementBISGrant34 min
Jul 11, 3:10 PM CDTSpecial Weather StatementBISSioux50 min
Jul 11, 3:36 PM CDTSpecial Weather StatementBISMorton24 min
Jul 11, 3:49 PM CDTSpecial Weather StatementBISMorton41 min
Jul 11, 4:03 PM CDTSpecial Weather StatementBISMorton, Sioux42 min
Jul 11, 4:28 PM CDTSpecial Weather StatementBISSioux47 min
Jul 11, 5:27 PM CDTSpecial Weather StatementBISEmmons, Kidder, Logan48 min
Jul 11, 5:37 PM CDTWind AdvisoryBISAdams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more4 hr
Jul 11, 5:51 PM CDTSpecial Weather StatementBISWells24 min
Jul 11, 6:16 PM CDTSpecial Weather StatementBISFoster, Kidder, Logan, McIntosh, Stutsman, Wells44 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.